Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 20, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Aug 18, 2020, 10:26 AM PDT for Humboldt County, Nevada. It took effect at Aug 19, 2020, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2020, 10:26 AM PDT (17:26 UTC)
- In effect from
- Aug 19, 2020, 11:00 AM PDT
- Expired
- Aug 19, 2020, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Elko, NV
County Humboldt County, NV
The radar
The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 5.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -502 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119 WWUS85 KLKN 181726 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 1026 AM PDT Tue Aug 18 2020 NVZ424-438-181830- /O.CAN.KLKN.FW.A.0012.200819T1800Z-200820T0600Z/ Southeastern Humboldt County and northern Lander County- W Elko County, N Eureka and Lander Counties N of I80- 1026 AM PDT Tue Aug 18 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424 AND 438... The National Weather Service in Elko has cancelled the Fire Weather Watch. Although winds will be breezy, they will not reach critical fire weather conditions in the above two fire weather zones. Therefore, the watch is cancelled. $$ NVZ437-191130- /O.UPG.KLKN.FW.A.0012.200819T1800Z-200820T0600Z/ /O.NEW.KLKN.FW.W.0020.200819T1800Z-200820T0600Z/ Humboldt County-Quinn- 1026 AM PDT Tue Aug 18 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 437... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 11 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 437 Humboldt County-Quinn. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
898 WWUS85 KLKN 182104 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 204 PM PDT Tue Aug 18 2020 NVZ437-191515- /O.CON.KLKN.FW.W.0020.200819T1800Z-200820T0600Z/ Humboldt County-Quinn- 204 PM PDT Tue Aug 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 437... * Affected Area...Fire Weather Zone 437 Humboldt County-Quinn. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
807 WWUS85 KLKN 191009 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 309 AM PDT Wed Aug 19 2020 NVZ437-200415- /O.CON.KLKN.FW.W.0020.200819T1800Z-200820T0600Z/ Humboldt County-Quinn- 309 AM PDT Wed Aug 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 437... * Affected Area...Fire Weather Zone 437 Humboldt County-Quinn. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
829 WWUS85 KLKN 200608 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 1108 PM PDT Wed Aug 19 2020 NVZ437-200715- /O.EXP.KLKN.FW.W.0020.000000T0000Z-200820T0600Z/ Humboldt County-Quinn- 1108 PM PDT Wed Aug 19 2020 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 437... Winds have subsided below critical levels and RHs are rising this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 18, 4:11 AM PDT, 6 hours 15 minutes earlier.
Area forecast discussion, Aug 18, 4:11 AM PDT, 6 hours 15 minutes before
Area Forecast Discussion National Weather Service Elko NV 411 AM PDT Tue Aug 18 2020 .SYNOPSIS...Hot temperatures will continue through the week, with some record high temperatures likely again today. Isolated mainly dry thunderstorms are possible through at least Wednesday. Strong gusty winds can be expected in the vicinity of storms. Smoke from regional fires may result in hazy conditions at times again today. && .SHORT TERM...Today through Wednesday. Well above normal to near- record high temperatures across the region again today as strong high pressure remains centered over the Great Basin. Instability and mid-level moisture trapped under the ridge will result in isolated afternoon and evening thunderstorm development over most of northern and central NV today. The ridge is slowly drifting southeastward however, which will allow for storms to expand further south and east today compared to Monday' TS activity. On Wednesday the ridge weakens slightly, which should result in a couple degrees of cooling compared to todays highs. The ridge will also continue to slowly drift to the SE, which will diminish thunderstorms activity across NW NV, and lead to a slight increase in activity over east-central NV, though still expecting mainly isolated storms. Winds are expected to increase across NW Nevada on Wednesday as trough energy approaches from the Pacific NW. Winds may gust 25 to 35 mph across mainly Humboldt County Wednesday afternoon and evening. .LONG TERM...Wednesday night through Monday. The models are in pretty good agreement through Sunday evening, digesting a lot of energy from a low dropping south from the Aleutians extending multiple short wave axes, and a tropical system possibly developing and moving north along the Baja California coast. The timing of these axes and the further development of this tropical system will be crucial to the precipitation influxes into the Great Basin. Wednesday night through Friday evening. High pressure will remain centered southwest of the junction of AZ/NV/UT as a low pressure system spins off the Pacific Canadian coast. Short wave penetration into the LKN CWFA will be weak through this time period and although the upper level pattern is consistent between the models, mid-level moisture and QPF generation is not consistent. However there will be enough moisture and instability available for some dry thunderstorm activity in this hot pattern. Afternoon and evening instability looks to be focused south of U.S. 50 and east of the Ruby Mountains. High temperatures will be in the 90s. Low temperatures will range from the mid 50s to the mid 60s. Friday night through Monday. The models are a little off-kilter possibly due to the introduction of energy from a tropical system. This proposed tropical system will move north along the Baja Peninsula to potentially yield some heavy rain to Arizona and southern California, and some wetting rains to southern Nevada. The models are varying in the track of this system so there is a lot of uncertainty in how much moisture gets shoved into Nevada. High temperatures will be in the 90s. Low temperatures range from the mid 50s to the mid 60s. && .AVIATION...Smoke will continue to periodically bring visibility down at KWMC. Isolated thunderstorms will cover more area this afternoon, possibly affecting all TAF sites by the evening. && .FIRE WEATHER...A mix of isolated wet and dry thunderstorms are expected this afternoon and evening across most of northern and portions of the central NV. High temperatures today will be in the upper 90s to low 100s in most valley locations again today. On Wednesday the ridge of high pressure over the Great Basin will drift slightly to the SE as trough energy approaches the region from the Pacific NW. As a result thunderstorm activity is expected to diminish across NW NV, with some lingering isolated activity over NE NV along with much of the central NV fire weather zones. Still some uncertainty on how strong winds will be on Wednesday over and near Humboldt County as through energy approaches. For now kept the Fire Weather Watches in effect as southwest 15 to 20 with gusts of 30 to 35 mph continues to look reasonable. Thursday looks to be a more quiet weather day, though there may be a little isolated thunderstorm activity over mainly White Pine County. && .CLIMATE...Much above normal temperatures will continue today and through the week across all of Nevada. Hot daytime temperatures coupled with some relatively mild overnight lows are expected and Heat Advisories and Warnings remain in effect for all counties due to the high risk of health related issues for those who are sensitive to heat and/or without effective indoor cooling. Keeping hydrated is highly recommended. This is a longer than normal duration heat event and some record temperatures from 100 to 105 degrees will likely continue today. Even with a slight cooling on Wednesday highs in the 100s can still break records. && .LKN WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday morning through Wednesday evening for Humboldt County-Quinn-Southeastern Humboldt County and northern Lander County-W Elko County, N Eureka and Lander Counties N of I80. Heat Advisory until 11 PM PDT this evening for Northern Elko County-South Central Elko County-Southern Lander County and Southern Eureka County-White Pine County. Excessive Heat Warning until 11 PM PDT this evening for Humboldt County-Northeastern Nye County-Northern Lander County and Northern Eureka County-Northwestern Nye County. Heat Advisory from 11 PM this evening to 11 PM PDT Wednesday for Humboldt County-Northeastern Nye County-Northern Lander County and Northern Eureka County-Northwestern Nye County. Excessive Heat Warning until 11 PM PDT Wednesday for Southeastern Elko County. Heat Advisory until 11 PM PDT Wednesday for Southwest Elko County. && 96/92/97/96
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:36 PM PDT | Special Weather Statement | LKN | 24 min | |
| Aug 17, 5:58 PM PDT | Special Weather Statement | LKN | 47 min | |
| Aug 17, 6:14 PM PDT | Special Weather Statement | LKN | 31 min | |
| Aug 17, 6:35 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| Aug 17, 6:52 PM PDT | Special Weather Statement | LKN | Humboldt | 38 min |
| Aug 17, 7:40 PM PDT | Special Weather Statement | LKN | Humboldt | 50 min |
| Aug 17, 8:39 PM PDT | Special Weather Statement | LKN | 36 min | |
| Aug 17, 9:01 PM PDT | Special Weather Statement | LKN | Humboldt | 29 min |
| Aug 17, 9:39 PM PDT | Special Weather Statement | LKN | Humboldt | 36 min |
| Aug 18, 1:51 PM PDT | Special Weather Statement | LKN | Eureka | 54 min |
| Aug 18, 2:12 PM PDT | Special Weather Statement | LKN | Eureka | 33 min |
| Aug 18, 2:42 PM PDT | Special Weather Statement | LKN | Elko | 63 min |
| Aug 18, 3:29 PM PDT | Special Weather Statement | LKN | 31 min | |
| Aug 18, 3:38 PM PDT | Special Weather Statement | LKN | 37 min | |
| Aug 18, 3:59 PM PDT | Special Weather Statement | LKN | 31 min | |
| Aug 18, 4:18 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 18, 4:20 PM PDT | Special Weather Statement | LKN | 40 min | |
| Aug 18, 4:21 PM PDT | Special Weather Statement | LKN | 39 min | |
| Aug 18, 4:44 PM PDT | Special Weather Statement | LKN | Elko | 46 min |
Nearby
Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.